Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 286, NWS Atlanta, GA

July 9, 2001Floyd County, Polk County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 9, 2001, 7:25 PM EDT for Floyd County, Polk County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 9, 2001, 7:25 PM EDT (23:25 UTC)
Expired
Jul 9, 2001, 8:10 PM EDT
In force
45 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Floyd County, GA, Polk County, GA

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:30 PM EDTThunderstorm WindCedartown, GAThe Rome News Tribune reported that eight large trees were down in Cedartown. The public reported that these were blocking some roads in the city.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 092327
SVRATL

GAC115-233-100010-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
725 PM EDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FLOYD COUNTY IN NORTHWEST GEORGIA
  POLK COUNTY IN NORTHWEST GEORGIA

* UNTIL 810 PM EDT

* AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS UP TO 60 MPH AND
  LARGE HAIL LOCATED OVER CAVE SPRING...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TAYLORSVILLE...ROCKMART...LINDALE...CEDARTOWN...CAVE SPRING AND 
  ARAGON.

DAMAGING WINDS MAY OCCUR UP TO 5 MILES AHEAD OF THE HEAVY RAIN AND 
HAIL. MOVE TO A SAFE PLACE NOW!

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3428 8531 3415 8545 3389 8512 3406 8495

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:50 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 9, 3:50 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT MON JUL 9 2001

OVERVIEW: WILL MAINTAIN FCST FROM LAST FEW DAYS. UPPER RIDGE IN OK
WILL HOLD STEADY FOR A FEW MORE DAYS BEFORE RETROGRADING WEST BY THE
WEEKEND INTO THE FOUR CORNERS. THIS WILL MEAN THE QUITE WARM AND
STICKY WEATHER WILL LAST A FEW MORE DAYS BEFORE SAGGING SOUTH AS NE
TROUGH BEGINS TO DEEPEN. MRF HAS COME AROUND TO YSTDYS THINKING AND
THE UKMET/ECMWF SOLN OF BEING LESS AGRESSIVE WITH SE TROUGH FOR
WEEKEND AND SLIGHTLY FARTHER EAST.

SHORT TERM: MSAS DATA AT 19Z SHOWS MOISTURE CONVERGENCE ALONG WITH
LI AROUND -6 AND DEWPOINTS IN THE 70S. THIS HAS LED TO A MODERATELY
UNSTABLE AIRMASS. STORMS ARE FIRING IN THIS AREA OF NORTH GA NEAR
THETA-E GRADIENT AND AHEAD OF MID LEVEL SHORTWAVE. THIS WILL MOVE
THRU AREA THIS EVENING...ESPECIALLY NORTH. WE STILL HAVE A WARM MID
LAYER CAP AROUND 2C WHICH NEEDS TO BE OVERCOME. THIS IS WHY STORMS
ARE LIKELY MAINLY BELOW SVR LIMITS. STORMS WILL LAST THRU EVENING
BEFORE TAPERING OFF. LOWS TNGT WILL BE TRICKY AS THEY WILL BE CLOSE
TO LAST NIGHTS LOWS AS LONG AS RAIN STAYS SCT. WILL DROP TEMPS A FEW
DEGREES BLO GUIDANCE IN NORTH DUE TO SCT PRECIP. PRECIP EFFICIENCY
WILL HANG ABV 1 INCH TUE AND 850 MB THETA-E RIDGE WILL STILL BE IN
PLACE AHEAD OF TROUGH. WILL KEEP LOW POPS. MRH IS ABOUT SAME AS TDY
SO EXPECT HIGHS TUE SIMILAR TO MON. TROUGH WILL BRING IN DRIER AIR
ESPECIALLY ABV THE GROUND WED...SO WILL GO DRY WED WHICH BLENDS WELL
WITH PREVIOUS 2 DAYS OF FCSTS. HOWEVER...WITH MORE SUN WED AND NW
FLOW AND BETTER MIXING AND SLIGHTLY DRIER AIRMASS...TEMPS WILL LIKELY HEAT
UP TO A DEGREE OR TWO WARMER THAN TDY. ATL REACHED 90 TDY FINALLY
FOR THE FIRST TIME THIS YEAR...SO EXPECT LOW 90S THERE NEXT TWO DAYS.

EXTENDED: UKMET/MRF/ECWMF IN REASONABLE AGREEMENT THAT A SECONDARY
SYSTEM WILL DROP THRU AREA LATE IN THE WEEK WITH A W/NW FLOW INTO
WEEKEND. WILL GO CLIMO FOR EXTENDED WITH SLIGHT CHANCE POPS AND LET
TEMPS PULL BACK TO AROUND NORMAL READINGS BASED ON MRF/UKMET TEMPS.
SINCE MEAN TROUGH WILL BE TO OUR EAST...EXPECT ONLY LOW POPS WITH
BOUNDARY HUNG UP IN DEEP SOUTH.

FCSTID = 14
ATL   73  91  73  92 /  50  30  10  10
AHN   73  91  73  92 /  50  30  10  10
GVL   73  91  73  92 /  50  30  10  10
RMG   71  95  71  95 /  50  20  10  10
CSG   76  95  75  95 /  30  30  20  10
MCN   76  95  75  95 /  30  30  2}0  10

.ATL...
GA...NONE.

NOEL

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS
AVAILABLE AT FLUS42 KFFC

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:31 PM EDTSevere Thunderstorm WarningFFCBartow29 min
Jul 9, 6:48 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding42 min
Jul 9, 6:48 PM EDTSevere Thunderstorm WarningFFCCherokee42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.